Opiate Overdose Help

Opiate Overdose Help

Opiates are a class of drugs derived from opium that are often prescribed to relieve pain. These include the following substances:

  • Heroin
  • Demerol
  • Morphine
  • Codeine
  • OxyContin
  • Vicodin
  • Percocet

Opiates quickly create a tolerance in the body, requiring more and more of the drug to achieve the desired result and leading to physical dependence and psychological addiction. All of these factors contribute to the possibility of opiate overdose, which can be deadly. If you suspect that you or someone you know has overdosed on an opiate drug, get help immediately.

What Are the Symptoms of an Opiate Overdose?

The symptoms of an opiate overdose can sometimes be difficult to see. Unlike other drugs and alcohol, opiates usually have little effect on motor skills, especially if the individual has built up a significant tolerance to the drug. However, there are telltale signs of an opiate overdose for which to watch. These opiate overdose signs may include the following:

  • Dilated pupils
  • Flushed skin
  • Sweating
  • Shallow or depressed breathing
  • Decreased heart rate
  • Seizures

In some cases, the respiratory system shuts down and breathing stops altogether, causing death. It is important to be proactive in getting help for an opiate overdose. If you suspect that you have overdosed but don’t yet have any symptoms, don’t wait for symptoms to appear before getting help. By the time they do it might be too late.

There are certain situations in which opiate overdose is more likely. When opiates are being taken intravenously, it is easy to make a mistake, and the effects of intravenous use are instantaneous and irreversible. Opiate overdose also commonly occurs when the opiate is mixed with other drugs or alcohol, which heightens the effects of both drugs. Overdose is more common when opiate users are traveling or after a long period of abstinence. Overdose is not to be taken lightly, and while many people survive, some do not.

How Do You Prevent an Opiate Overdose from Happening?

The best and only guaranteed way to prevent potential overdose is to get clean from opiates.  This will likely require professional help and treatment in a qualified drug treatment facility. There an individual can do the following:

  • Get help with detox and rehabilitation
  • Attend therapy
  • Participate in counseling and support groups
  • Be taught the skills needed to stop using opiates for good

A treatment plan will need to be created that is individualized and addresses the whole person and any issues that might be contributing to the addiction. For someone using an opiate regularly, the threat of overdose is real, so don’t wait until it’s too late to get help.

Do You Need Opiate Overdose Help?

Are you struggling with an addiction to an opiate drug? Please call our toll-free number and talk to one of our trained counselors and get the solutions you need. We’re available 24 hours a day, so call now.